Alert archive / New York / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 39, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 7, 2014, 3:15 PM EDT for Chautauqua County, New York. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2014, 3:15 PM EDT (19:15 UTC)
- Expired
- Jul 7, 2014, 3:41 PM EDT
- In force
- 26 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 110 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
182
WUUS51 KBUF 071915
SVRBUF
NYC013-072015-
/O.NEW.KBUF.SV.W.0039.140707T1915Z-140707T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
315 PM EDT MON JUL 7 2014
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHAUTAUQUA COUNTY IN WESTERN NEW YORK
* UNTIL 415 PM EDT
* AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR FINDLEY LAKE...OR 23 MILES
WEST OF JAMESTOWN...AND MOVING EAST AT 35 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE...
LAKEWOOD...
JAMESTOWN...
FREWSBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR CHAUTAUQUA LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR WESTERN NEW YORK.
&&
LAT...LON 4199 7940 4204 7974 4220 7972 4231 7907
4200 7906
TIME...MOT...LOC 1915Z 278DEG 29KT 4210 7965
$$
ZAFF1 follow-up statement
778
WWUS51 KBUF 071941
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
341 PM EDT MON JUL 7 2014
NYC013-071952-
/O.CAN.KBUF.SV.W.0039.000000T0000Z-140707T2015Z/
CHAUTAUQUA NY-
341 PM EDT MON JUL 7 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHAUTAUQUA COUNTY IS
CANCELLED...
AT 342 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR WESTERN NEW YORK.
LAT...LON 4199 7940 4204 7974 4220 7972 4231 7907
4200 7906
TIME...MOT...LOC 1942Z 278DEG 29KT 4207 7936
$$
ZAFFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:35 PM EDT, 40 minutes earlier.
Area forecast discussion, Jul 7, 2:35 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
235 PM EDT MON JUL 7 2014
.SYNOPSIS...
A SLOW MOVING UPPER LEVEL DISTURBANCE WILL MAKE ITS WAY ACROSS
THE GREAT LAKES REGION...RESULTING IN WARM AND MUGGY CONDITIONS
WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH
WEDNESDAY. COOLER AND DRIER AIR IS EXPECTED BY THURSDAY AS HIGH
PRESSURE MOVES INTO THE LOWER GREAT LAKES.
&&
.NEAR TERM /THROUGH TUESDAY/...
AT 18Z...TODAY'S SECOND ROUND OF CONVECTION IS BEGINNING TO FIRE
AS A SHORTWAVE TROUGH MOVES ACROSS THE LOWER GREAT LAKES. SPC
CONTINUES TO INCLUDE THE ENTIRE CWA IN THE SLIGHT RISK AREA
THOUGH THE BEST MOST FAVORABLE AREA APPEARS TO BE JUST SOUTH AND
EAST IN VCNTY OF THE THETA-E RIDGE. IN ADDITION, ANY TSTMS THAT DO
DEVELOP IN THE 1.5-2.0 INCH PWAT ATMOSPHERE WILL BE CAPABLE OF
PRODUCING SOME PRETTY HEAVY LOCALIZED RAINS. WITH THE SETTING
SUN...THE SHOWERS AND THUNDERSTORMS WILL BECOME MORE SCATTERED AND
END WITH A WARM AND MUGGY NIGHT IN STORE FOR THE REGION.
TUESDAY IS SHAPING UP TO BE WHAT COULD BE AN INTERESTING DAY FOR
MUCH OF WESTERN AND NORTH CENTRAL NEW YORK. SPC INCLUDES THE BULK
OF WESTERN AND NORTH-CENTRAL NEW YORK IN A SLIGHT RISK FOR SEVERE
STORMS ON TUESDAY INTO TUESDAY EVENING. ANOTHER FRONT IS DEVELOP
EARLY TUESDAY ACROSS UPPER MICHIGAN AND TRACK EAST REACHING WRN
NEW YORK LATER IN THE AFTERNOON. WINDS ALOFT WILL INCREASE IN
ADVANCE OF THE FRONT WITH MLCAPES OF 1500-2000 J/KG REACHING WRN
NY BY THE AFTERNOON. HAVE INCLUDED THE POSSIBILITY OF NOT ONLY
HEAVY RAINS BUT GUSTY WINDS IN THE FORECAST FOR THE TUESDAY
AFTERNOON/EVENING TIME FRAME.
TEMPERATURE-WISE...EXPECT A WARM ALBEIT MUGGY NIGHT TONIGHT WITH
TEMPS RANGING FROM THE MID 60S ACROSS THE SOUTHERNT TIER AND NORTH
COUNTRY TO THE UPPER 70S NIAGARA FRONTIER AND FINGER LAKES REGION.
ON TUESDAY TEMPERATURES WILL RANGE FROM THE UPPER 70S TO UPPER 80S.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS THE NORTH COUNTY
LONGEST THEN TAPER OFF OVERNIGHT AS THE FORCING SHIFTS INTO
QUEBEC. TEMPERATURES AND HUMIDITY LEVELS WILL RUN ABOVE AVERAGE
WITHIN THE WARM SECTOR OF THE DRIVING SURFACE LOW.
ON WEDNESDAY THE 500MB TROUGH WILL BE CENTERED ACROSS THE GREAT
LAKES WITH MODELS SHOWING A SECOND DISTURBANCE ROTATING THROUGH THE
TROUGH. INSTABILITY LOOKS QUITE A BIT WEAKER THAN PREVIOUS DAYS SO
HAVE JUST INCLUDED A CHANCE OF SHOWERS FOCUSED TOWARD WEDNESDAY
AFTERNOON WITH A SLIGHT CHANCE OF THUNDER DUE TO THE MORE LIMITED
INSTABILITY PROFILES AND OVERTURNED ATMOSPHERE FROM TUESDAYS
CONVECTION. A BROAD AREA OF SURFACE HIGH PRESSURE WILL BUILD EAST
FROM THE UPPER MIDWEST WEDNESDAY NIGHT BRINGING A DRIER AND MORE
STABLE FLOW OF AIR OVERNIGHT. TEMPERATURES AND HUMIDITY LEVELS WILL
BE MUCH MORE COMFORTABLE WITH WEST TO NORTHWEST FLOW WITH HIGH TEMPS
IN THE 70S AND DEWPOINTS IN THE UPPER 50S.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
HIGH PRESSURE MOVES FIRMLY OVERHEAD FOR THE END OF THE WEEK FOR 2-3
DAYS OF DRY WEATHER BEGINNING THURSDAY. A WEAK COLD POOL ALOFT WILL
CONTRIBUTE TO DAYTIME INLAND CUMULUS ON THURSDAY...WITH AN ISOLATED
SHOWER POSSIBLE WELL INLAND...BUT MOST AREAS SHOULD REMAIN DRY WITH
SLIGHTLY COOLER THAN NORMAL TEMPERATURES...SIMILAR TO JULY 4. A
GRADUAL WARM-UP IS EXPECTED WITH SOUTHWESTERLY FLOW MOVING IN BY
SATURDAY. SUNDAY...WITH THE USUAL UNCERTAINTY 7 DAYS OUT...WILL
FEATURE THE NEXT CHANCE FOR UNSETTLED WEATHER WITH THE NEXT SYSTEM
APPROACHING BEHIND THE DEPARTING RIDGE.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE
REGION THIS AFTERNOON AS MAINLY MVFR CIGS PREVAIL ACROSS THE
REGION THIS AFTERNOON. LINGERING LOW LEVEL MOISTURE WILL RESULT IN
MVFR/IFR CIGS ACROSS PORTIONS OF THE SOUTHERN TIER TONIGHT WHILE
ELSEWHERE CONDS BECOME VFR. ON TUESDAY IN ADVANCE OF ANOTHER COLD
FRONT AFTN CU WILL RESULT IN MAINLY MVFR CONDS.
BOTH THIS AFTN/EVENING AND AGAIN ON TUESDAY AFTERNOON AND EVENING
THE AREA REMAINS IN SLIGHT RISK FOR SEVERE THUNDERSTORMS.
OUTLOOK...
TUESDAY THROUGH WEDNESDAY...OCCASIONAL SHOWERS AND THUNDERSTORMS.
THURSDAY THROUGH FRIDAY...NO SIGNIFICANT WEATHER EXPECTED.
&&
.MARINE...
WINDS SHOULD DIMINISH BELOW SCA LEVELS TONIGHT HOWEVER ANOTHER
ROUND OF SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED ON LAKE
ERIE FROM LATE TUESDAY AFTERNOON AND TUESDAY NIGHT AS ANOTHER LOW
IS EXPECTED TO MOVE ACROSS THE UPPER GREAT LAKES...SHARPENING THAT
SURFACE PRESSURE GRADIENT AGAIN. ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS...SOME APPROACHING SEVERE LEVELS WILL BE POSSIBLE
WITH THIS SYSTEM TUESDAY INTO TUESDAY NIGHT AS WELL. LOOK FOR A
COLD FRONTAL PASSAGE WEDNESDAY/WEDNESDAY EVENING FOLLOWED BY A
PERIOD OF MORE PLACID CONDITIONS ON THE LAKE FOR THE LATTER
PORTION OF THE WEEK AS HIGH PRESSURE MOVES OVERHEAD.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LEZ020-
040-041.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
LOZ030-042-043.
&&
SYNOPSIS...LEVAN
NEAR TERM...LEVAN
SHORT TERM...SMITH
LONG TERM...ZAFF
AVIATION...LEVAN
MARINE...LEVANHazardous weather outlook, Jul 7, 5:25 AM EDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 525 AM EDT MON JUL 7 2014 NYZ001>008-010>014-019>021-085-080930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 525 AM EDT MON JUL 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS MORNING INTO THIS AFTERNOON. SOME OF THE STRONGER STORM CELLS WILL HAVE THE POTENTIAL TO BRING DAMAGING WIND GUSTS ALONG WITH HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION TUESDAY AFTERNOON AND EVENING. SOME OF THE STRONGER STORM CELLS WILL AGAIN HAVE THE POTENTIAL TO BRING DAMAGING WIND GUSTS ALONG WITH HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-080930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 525 AM EDT MON JUL 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS MORNING INTO THIS AFTERNOON. SOME OF THE STRONGER STORM CELLS WILL HAVE THE POTENTIAL TO BRING DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS MORNING INTO THIS AFTERNOON. SOME OF THE STRONGER STORM CELLS WILL HAVE THE POTENTIAL TO BRING DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SMITH
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:44 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Erie, Livingston, Wyoming | 61 min |
| Jul 7, 3:56 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus | 49 min |
| Jul 7, 4:12 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua | 63 min |
| Jul 7, 7:45 PM EDT | Special Marine Warning | BUF | 60 min |
Nearby
Severe Thunderstorm Warnings in New York, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.